Heat, Sauk
- When
- July 18, 1:00 PM CST to 4:00 PM CST
- Where
- Sauk forecast zone
- Reported by
- AWOS
- Coordinates
- 43.427, -89.948 (the zone’s center; the record gives no point)
S. in extreme heat during July of 2012, pushed back into southwest sections of Wisconsin during the afternoon of July 18th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
The bubble of upper-level high pressure that kept much of the middle of the U.S. in extreme heat during July of 2012, pushed back into southwest sections of Wisconsin during the afternoon of July 18th. High temperatures of 98F to 100F combined with dew point temperatures of 65F to 70F to produce maximum heat index values ranging from 100 to 104 over Sauk, Iowa, Lafayette, Green and Rock counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 18, 11:12 AM CST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1212 PM CDT WED JUL 18 2012 .AVIATION/18Z TAFS/...MAIN HAZARD ON THUNDERSTORM DEVELOPMENT/PROPAGATION THIS EVENING INTO THURSDAY MORNING. WILL HAVE A WINDOW OF TSRA IN THE TAFS NOT TOO DIFFERENT FROM PRIOR ISSUANCE AS MODELS CONTINUE TO POINT TO A FEW PERIODS OF STORMS. WITH THE EAST FLOW AND SURFACE LOW PASSING TO THE SOUTH WILL NEED TO MONITOR FOR POTENTIAL LOWER CEILINGS DEVELOPING LATER TONIGHT INTO THURSDAY. PC && .PREV DISCUSSION... /ISSUED 330 AM CDT WED JUL 18 2012/ TODAY...FORECAST CONFIDENCE IS LOW TO MEDIUM. THE POSITION OF THE MAIN SYNOPTIC SURFACE FRONT HARD TO DEFINE AS LEADING EDGE OF THE WIND SHIFT...ENHANCED BY THUNDERSTORM OUTFLOW...AND SURFACE TEMPERATURE GRADIENT WAS ALIGNED FROM KENOSHA...LONE ROCK TO NEAR LA CROSSE AT 05Z...WHILE THE SURFACE DEW POINT GRADIENT REMAINED FARTHER TO THE NORTH ALONG AN MSP TO GRB LINE...CLOSER TO THE 850 MB BAROCLINIC ZONE. NOT MUCH MOVEMENT EXPECTED WITH EITHER THE SURFACE BOUNDARIES...OR MID-LEVEL BAROCLINIC ZONE WITH WESTERLY FLOW ABOVE 900 MB. HI-RES/RAPID REFRESH MODELS SHOWING SOUTHWESTERN SECTIONS COULD SEE CONVECTION FORM LATE MORNING INTO THE AFTERNOON WITH DEVELOPING INSTABILITY AS THE BOUNDARY LAYER MIXES OUT AND CONVERGENCE ALONG THE SURFACE WIND SHIFT/TEMPERATURE FRONT...WITH NORTHERN SECTIONS SEEING DEVELOPMENT ALONG OUTFLOW FROM PERSISTENT CONVECTION FIRING ALONG 850 MB BAROCLINIC ZONE OVER CENTRAL WISCONSIN. WHILE OPERATIONAL MODELS ARE SIMILAR BUT MORE BROAD- BRUSHED IN AREAL COVERAGE...WILL FOCUS PRECIPITATION CHANCES TO THESE AREAS FOR TODAY...WITH NO MORE THAN SLIGHT CHANCE LOW CHANCE POPS. 925 MB TEMPERATURES SUPPORTING UPPER 80S/LOW 90S IN WESTERN 2/3 OF CWA...BUT STRENGTHENING NORTHEAST TO EAST WIND FLOW WILL CAP HIGHS IN THE LOWER 80S AROUND MIDDAY IN THE EAST WITH AFTERNOON COOLING. TONIGHT...FORECAST CONFIDENCE IS MEDIUM. BEST PRECIPITATION CHANCES FOR THE MAJORITY OF THE CWA APPEAR TO BE OVERNIGHT TONIGHT...TIED TO FORCING WITH APPROACHING SHORT WAVE FROM SOUTH DAKOTA/NEBRASKA. ISENTROPIC LIFT AND LAYER FRONTOGENETIC FORCING FOCUSES MORE ON THE WESTERN CWA PRIOR TO 12Z THURSDAY SO WILL GRADUALLY WALK UP CHANCE POPS THERE...KEEPING THE EAST DRY UNTIL AFTER 06Z THURSDAY. CONSENSUS LOWS LOOK REASONABLE. SHORT TERM...THURSDAY THROUGH FRIDAY NIGHT...FORECAST CONFIDENCE IS MEDIUM. NAM/GFS MODELS SHOWING 850MB BAROCLINIC ZONE WITH MODEST CONVERGENCE LINGERING ACROSS THE AREA THURSDAY MORNING...THEN SHIFTS SOUTH OF THE AREA DURING THE AFTERNOON. SHORTWAVE TROUGH SLIDES SOUTHEAST ACROSS THE AREA DURING THE DAY. AREA FORECAST SOUNDINGS SHOWING UP TO 600 J/KG OF ELEVATED CAPE ON NAM...MUCH LESS ON GFS FORECAST SOUNDINGS. WILL CONTINUE TO MENTION POPS THURSDAY MORNING...THEN REMOVE POPS EXCEPT IN THE FAR SOUTH DURING THE AFTERNOON. ONSHORE WINDS WILL CONTINUE TO BRING NEAR NORMAL TEMPERATURES NEAR LAKE MICHIGAN. 925MB TEMPERATURES FROM NAM SUGGEST ABOVE NORMAL TEMPERATURES SHOULD CONTINUE WELL INLAND...WITH HIGHS IN THE UPPER 80S TO AROUND 90. CLOUDS FROM ANY CONVECTION WOULD HOLD DOWN TEMPERATURES SOMEWHAT. NORTHWEST FLOW ALOFT CONTINUES ACROSS THE REGION THURSDAY NIGHT THROUGH FRIDAY NIGHT...WITH THE UPPER HIGH OVER THE CENTRAL HIGH PLAINS. HIGH PRESSURE SLOWLY SHIFTS SOUTHEAST ACROSS THE WESTERN AND CENTRAL GREAT LAKES REGION DURING THIS TIME. THE HIGH SHOULD BRING QUIET WEATHER TO THE AREA. MODEST WARM AIR ADVECTION FRIDAY AND FRIDAY NIGHT SHOULD BRING SLIGHTLY WARMER TEMPERATURES TO THE AREA. ONSHORE WINDS WILL CONTINUE TO BRING COOLER HIGH TEMPERATURES NEAR LAKE MICHIGAN. NAM 925MB TEMPERATURES SUGGEST WELL INLAND LOCATIONS WILL REACH THE LOWER 90S. LONG TERM...SATURDAY THROUGH TUESDAY...FORECAST CONFIDENCE IS MEDIUM. GFS/ECMWF SHOW THE HIGH CONTINUING TO BRING QUIET WEATHER TO THE AREA SATURDAY...WITH NEAR NORMAL TEMPERATURES NEAR THE LAKE TO ABOVE NORMAL VALUES WELL INLAND. THE UPPER HIGH REMAINS OVER THE CENTRAL PLAINS LATER THIS WEEKEND INTO EARLY NEXT WEEK. NORTHWEST FLOW ALOFT REMAINS ACROSS THE REGION AS A RESULT. SEVERAL WEAK VORTICITY MAXIMA SHIFT THROUGH THE AREA DURING THIS TIME. BEST SHOT FOR PRECIPITATION SEEMS TO BE LATER SUNDAY THROUGH MONDAY NIGHT...AS A WEAK COLD FRONT SHIFTS SOUTHWARD THROUGH THE REGION. GFS SHOWING MUCH MORE QPF THAN THE ECMWF...PERHAPS DUE TO ITS HIGH BIAS WITH DEWPOINTS. IN FACT...THE ECMWF IS DRY DURING MOST OF THIS PERIOD. THE FRONT THEN STALLS JUST SOUTH AND WEST OF THE AREA TUESDAY. FOR NOW...WILL GO WITH CONSENSUS POPS GIVEN THE DIFFERENCES IN QPF VALUES BETWEEN THE GFS AND ECMWF. TEMPERATURES LOOK TO REMAIN ABOVE NORMAL THROUGH THE LONG TERM PERIOD...WITH ONSHORE WINDS AT TIMES KEEPING LAKESHORE AREAS COOLER DURING THE AFTERNOON PERIODS. AVIATION/12Z TAFS/...SAW SOME TRANSIENT BROKEN MVFR CIGS AROUND 06Z AT THE 1000 TO 1200 FT INVERSION HEIGHT. THESE WERE FORMING WITH GRAVITY WAVES THAT DROPPED THROUGH FORECAST AREA...THAT EMANATED FROM THUNDERSTORMS OVER NE WISCONSIN. WILL HAVE VFR CONDITIONS AND LEAVE ANY MENTION OF PRECIPITATION OUT OF TAFS FOR TODAY...THEN BRING MENTION OF THUNDERSTORMS INTO KMSN FOR LAST 6 HOURS. WILL HAVE PROB30 AT EASTERN TAF SITES AFTER 06Z. WILL HAVE TO WATCH KMKE...AND POSSIBLY KENW FOR ANY LOCALIZED WIND GUSTS FROM OUTFLOW DUE TO UPSTREAM THUNDERSTORMS ACROSS CENTRAL WISCONSIN MOVING DOWN THE LAKE. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && TODAY/TONIGHT AND AVIATION/MARINE...REM THURSDAY THROUGH TUESDAY...WOOD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 425 AM CDT WED JUL 18 2012 WIZ046-047-051-052-056>060-062>072-191100- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 425 AM CDT WED JUL 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT LOOK FOR A CHANCE OF THUNDERSTORMS IN SOUTH CENTRAL WISCONSIN TODAY...WITH ISOLATED THUNDERSTORMS ELSEWHERE. THERE IS A BETTER CHANCE OF THUNDERSTORMS TONIGHT ACROSS ALL OF SOUTHERN WISCONSIN WITH AN UPPER LEVEL DISTURBANCE CROSSING THE REGION. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE FOR THUNDERSTORMS CONTINUES INTO THURSDAY MORNING...AS LOW PRESSURE MOVES SLOWLY EASTWARD ALONG A STATIONARY FRONT LOCATED JUST TO THE SOUTH OF WISCONSIN. THERE ARE SMALL CHANCES FOR THUNDERSTORMS SATURDAY NIGHT INTO MONDAY...AS A WEAK FRONT SLIDES ACROSS SOUTHERN WISCONSIN. CHANCES FOR THUNDERSTORMS RETURN ON TUESDAY...AS A STRONGER FRONT GATHERS STRENGTH AND APPROACHES FROM THE NORTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ643>646-191100- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 425 AM CDT WED JUL 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT NORTHEAST WINDS WILL OCCASIONALLY GUST TO AROUND 20 KNOTS...WITH WAVES APPROACHING SMALL CRAFT CRITERIA TODAY AND TONIGHT. LOOK FOR ISOLATED THUNDERSTORMS TODAY...ESPECIALLY NORTH OF PORT WASHINGTON. THERE IS A BETTER CHANCE OF THUNDERSTORMS TONIGHT. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE FOR THUNDERSTORMS CONTINUES INTO THURSDAY...AS LOW PRESSURE MOVES SLOWLY EASTWARD ALONG A STATIONARY FRONT LOCATED JUST TO THE SOUTH OF LAKE MICHIGAN. THERE ARE SMALL CHANCES FOR THUNDERSTORMS SATURDAY NIGHT INTO MONDAY...AS A WEAK FRONT SLIDES THE REGION. CHANCES FOR THUNDERSTORMS RETURN ON TUESDAY...AS A STRONGER FRONT GATHERS STRENGTH AND APPROACHES FROM THE NORTHERN PLAINS. REM WWW.WEATHER.GOV/MKX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1107 AM CDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 AM HEAVY RAIN 2 SW MADISON 43.06N 89.41W
07/18/2012 M2.20 INCH DANE WI PUBLIC
STORM TOTAL FROM THIS MORNING. MEASURED NEAR THE CORNER
OF S PARK ST AND FISH HATCHERY RD.
&&
WIMBERLEYThe national radar mosaic for the moment the first event began.
5 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404366, 404367, 404368, 404369, 404370.